question-icon

Is it possible to resolve monoamine oxidase deficiency by controlling diet?

default
Posted on Sat, 28 Apr 2012
Question: Hello Doctor, I am 52 years of age, 5' 4" tall, 158 pounds (lost 30 in the last 3 months due to a very strict diet). Over the last couple years, I have been reacting to several foods and medications. My immunologist reported that my HBP meds (Hyzaar for 10 years) decreased my monoamine oxidase activity. Last month, I was diagnosed with anxiety and depression on account of low serotonin and norepinephrine which I understand is due to the lack of monoamine oxidase in my body/liver. A live blood analysis revealed an overwhelmed liver (probably the Hyzaar and Tylenol Arthritis taken daily for >10 years). My catecholamines were all okay. My thyroid was low normal but the anti-TPO was high (T3 103.5, T4-7.60, TSH 0.563, FREE T3 2.95, FREE T4 1.21, ANTI-TPO 58.6H). I am now totally terrified of taking any more pharmaceutical medication so I want to try and resolve this monoamine oxidase deficiency with my diet and living habits. Do you think it’s possible to do so? What advice can you offer me? Thank you very, very much!
doctor
Answered by Dr. Rakhi Tayal (21 hours later)
Hello,

Thanks for your query.

You were prescribed mono amine oxidase inhibitors for hypertension which has caused reduction in its activity and the side effect produced was depression. If you stop taking these drugs your blood pressure might shoot up.

Before stopping these drugs, you can discuss with your physician to change your anti hypertensive to something else so that you do not have to suffer. There are other relatively safe anti hypertensives available.

Low normal thyroid can also be a reason of depression. If you stop taking MAO inhibitors your MAO levels will automatically come back to normal in 15 days and the symptoms of depression will subside within six weeks.

Hope I have answered your query. I will be available if you have any further queries.

Regards,


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Rakhi Tayal (3 hours later)
Hello Doctor,

I never knew that Hyzaar was an MAOI .. Wow! I haven’t taken any since January 2011. Based on the immunologist’s feedback, my regular doctor switched me to a calcium channel antagonist Plendil then a beta blocker Concor but neither worked really well. Sometimes, my blood pressure would go too low.

Since mid-February 2011, I haven’t taken any HBP meds at all. I have been following a very strict amine-free diet and I am maintaining an average un-medicated blood pressure of 127/79 with a pulse of 76. I’m just very concerned about my monoamine oxidase being normalized so that it could perform as it should and not have me in these tyramine and thyroid dilemmas.

Seeing that more than 6 weeks have passed since stopping the Hyzaar, should I be doing something different now to activate my production of monoamine oxidase? I would really love to go on a carefree vacation during summer. Thank you so very much Doctor Tayal.

Regards,
Suzette
doctor
Answered by Dr. Rakhi Tayal (9 hours later)
Hi

Thanks for writing back.

As you have stopped the medicine already the disbalance caused will come back to normal on its own after some time. Stop worrying so much and enjoy your vacation ahead.

Wish you good health
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Rakhi Tayal (6 hours later)
Dear Doctor Tayal,

It's good to know that I will eventually normalize but at the same time it's worrisome not knowing when this will happen. For now, I guess I will have to continue the restricted amine-free, low GI, low sodium diet. I will also consider colon and liver cleansing to get any gunk out of my system. As for my vacation, it will have to be postponed to when I can eat freely and have energy to truly enjoy myself. Many thanks for your assistance. Have a nice day!

Regards,
Suzette
doctor
Answered by Dr. Rakhi Tayal (3 hours later)
It is my pleasure that i could ease your tension. Wish you an early recovery.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Rakhi Tayal

OBGYN

Practicing since :2001

Answered : 13808 Questions

premium_optimized

The User accepted the expert's answer

Share on
Is it possible to resolve monoamine oxidase deficiency by controlling diet?

Hello,

Thanks for your query.

You were prescribed mono amine oxidase inhibitors for hypertension which has caused reduction in its activity and the side effect produced was depression. If you stop taking these drugs your blood pressure might shoot up.

Before stopping these drugs, you can discuss with your physician to change your anti hypertensive to something else so that you do not have to suffer. There are other relatively safe anti hypertensives available.

Low normal thyroid can also be a reason of depression. If you stop taking MAO inhibitors your MAO levels will automatically come back to normal in 15 days and the symptoms of depression will subside within six weeks.

Hope I have answered your query. I will be available if you have any further queries.

Regards,